Question 14.1

Created on Thu, 05/21/2015 - 17:29
Last updated on Mon, 02/01/2016 - 22:13
Pass rate: 68%
Highest mark: ?

Other SAQs in this paper

Other SAQs on this topic

A 24 year old  male is admitted to the ICU following a spontaneous intracranial haemorrhage. He is noted to have labile blood pressure that is difficult to control, and a persistent tachycardia in spite of high dose sedatives. Further investigation reveals raised plasma and urinary catecholamines.  List 4 potential  causes of the above biochemical finding in this patient.

[Click here to toggle visibility of the answers]

College Answer

  • Causes
    • Phaeochromocytoma
    • Physical stress - critical illness, hypoxia, hypercapnia, hypoglycemia
    • Use of catecholamines, amphetamine use
    • Prior h/o tricyclic use

Discussion

Proudly, I can report that there is an article out there (free full text) which responds to the question, "what non-phaeochromocytoma aetiology could be causing raised plasma catecholamine levels?" Thank you for answering, David S. Goldstein.

Causes of Raised Plasma Catecholamine Levels

Malignancy

  • Phaeochromocytoma (adrenaline)
  • Neuroblastoma (DOPA)
  • Malignant melanoma (DOPA)
  • Menke's disease (dopamine)

Decreased clearance

  • MAO A/B inhibition
  • Altered COMT activity
  • Tricyclic antidepresant use
  • Hepatic insufficiency

 

Autonomic nervous system

  • Normal stress response
  • Asphyxiation
  • Morbid obesity
  • Hypoglycaemia
  • Intracranial haemorrhage (eg. SAH)
  • Acute clonidine withdrawal

Spurious results

  • Anti-parkinsonian medications
  • Amphetamine use
  • Methyldopa

 

References

Goldstein, David S., Graeme Eisenhofer, and Irwin J. Kopin. "Sources and significance of plasma levels of catechols and their metabolites in humans."Journal of Pharmacology and Experimental Therapeutics 305.3 (2003): 800-811.